a risk when injecting near the glabella, nasal bridge, alar
groove, and infraorbital area. Ischemic complications may result
as exterior pressure is exerted on the arterial lumen or by
means of intraarterial blockage itself. Secondary embolization
to the ophthalmic vessels will produce visual sequelae. Efficacy
and safety are improved by utilization of cannulas.
The utilization of healthcare dollars for this case was immense,
and the investigation regarding her filler procedure was nil. Early
diagnosis and treatment could have been instituted by emergent
consultation with dermatology. Appropriate intervention could
have been implemented. With healthcare dollars under public
scrutiny, it’s important that we educate our non-dermatologist
colleagues regarding our specialty to prevent unnecessary or inappropriate
diagnostic and therapeutic procedures.
The authors have not disclosed any relevant conflict of interest.
- Lowe, NJ et al. Adverse Reactions to Dermal Fillers: Review. Dermatol Surg
- Park SW et al. Iatrogenic retinal artery occlusion caused by cosmetic facial
filler injections. American Journal of Ophthalmology. 2012;154(4):653-662.
- Schanz S, SchippertW, Ulmer A, Rassner G, Fierlbeck G. Arterial embolization
caused by injection of hyaluronic acid (Restylane). Br J Dermatol. 2002;146(5):928-929.
- Peter S, Mennel S. Retinal branch artery occlusion following injection of hyaluronic
acid (Restylane). Clin Experiment Ophthalmol. 2006;34(4):363-364.
- Kim YJ, Kim SS, Song WK, Lee SY, Yoon JS. Ocular ischemia with hypotony
after injection of hyaluronic acid gel. Ophthal Plast Reconstr Surg. 2011;27(6):e152-e155.
- Olenius M. The first clinical study using a new biodegradable implant for the
treatment of lips, wrinkles, and folds. Aesthetic Plast Surg. 1998;22(2):97-101.